Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 145, NWS State College, PA

June 18, 2000Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2000, 9:07 PM EDT for Lancaster County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2000, 9:07 PM EDT (01:07 UTC)
Expired
Jun 18, 2000, 10:00 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2379 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 190109
SVRCTP
PAC071-190200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
907 PM EDT SUN JUN 18 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY.

* UNTIL 1000 PM EDT.

* AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS ACROSS CENTRAL LANCASTER COUNTY 
  ALONG A LINE FROM COLUMBIA TO LANCASTER TO NEW HOLLAND...MOVING
  EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STRASBURG AT 920 PM.
  GAP AT 925 PM.
  QUARRYVILLE AT 930 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

JUNG


LAT...LON 4016 7595 4002 7652 3973 7619 3988 7603

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:00 PM EDT, 7 hours 7 minutes earlier.

Area forecast discussion, Jun 18, 2:00 PM EDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT SUN JUN 18 2000

...SHORT TERM THUNDERSTORMS THIS AFTERNOON DOMINATE FORECAST PROBLEM...

ETA MODELS HAVE NOT DONE WELL WITH THIS SYSTEM OVER PA TODAY. THE
AVN AND MM5 SEEMED TO HAVE A BETTER HANDLE ON THE SYSTEM THEN DID
THE ETA.  THEREFORE...FORECAST FOR NEXT 24-HOURS IS AVN BIASED.
LINEAR EXTRAPOLATION SUGGESTS WESTERN TWO THIRDS OF CWA SHOULD BE
OUT OF WOODS FOR SHOWERS/THUNDERSTORMS BY EARLY EVENING. WILL KEEP
CHANCE OF LINGERING SHOWER IN EASTERNMOST COUNTIES. BUT THIS TOO MAY
PROVE TOO SLOW TO GET RID OF THE RAINFALL.

COOLER DRIER AIR ALREADY IN NORTHWESTERN ZONES...TEMPS WILL FALL
INTO 40S OVERNIGHT. MOST AREAS WILL SEE RAPID CLEARING WEST TO EAST
WITHIN A FEW HOURS OF MIDNIGHT.  AVN RH FIELDS SUPPORT THIS
SCENARIO.  MOST LOCATIONS SHOULD BE CLEAR BY SUNRISE WITH SOME AREAS
OF PATCHY FOG...MAINLY IN LOW-LYING VALLEYS AND NEAR STREAMS AND
RIVERS.

MOSTLY SUNNY WEATHER NEAR NORMALS MONDAY THROUGH TUESDAY.  STAYED
CLOSE TO GUIDANCE.

EXTEND...
ENSEMBLES SHOW NO BIG DEPARTURES FROM NORMALS.  TEMPERATURES SUPPORT
HIGHS MAINLY IN THE 80S ACROSS PA.  ENSEMBLE PRECIPITATION
PROBABILITIES SUGGEST CHANCE SHOWERS INCREASING DURING DAY WED IN
WESTERN PA AND ALL OF PA THURSDAY...DECREASING ON FRIDAY.  THIS IS
BASED ON A FRONTAL SURGE AS A TRIGGER IN THE ENSEMBLE MEAN 850 TEMPS
AND HEIGHT FIELDS.  EASTERN PA COULD BE RAIN FREE WED BUT COULD SEE
RAIN PROBABILITY INCREASES OVERNIGHT INTO THURSDAY.  ABOUT 90
PERCENT OF MEMBERS SHOW RAIN SHOWERS BY THURSDAY.  THE PROBABILITIES
DECREASE SLOWLY ON FRIDAY WEST TO EAST...BUT WILL NOT SPLIT HAIRS ON
THIS ISSUE.

...ADMCTP WORK ZONES TO FOLLOW...

.CTP...NONE
SEVERE THUNDERSTORM WATCH THIS AFTERNOON AND EARLY EVENING
SOUTHEASTERN SECTIONS.

GRUMM

In the hours before

Special weather statement, Jun 18, 7:00 PM EDT, 2 hours 7 minutes before
PAZ036-056-057-059-063>066-192330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EDT SUN JUN 18 2000

...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE LOWER SUSQUEHANNA
VALLEY AT 700 PM...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH AS OF 700 PM FOR THE FOLLOWING COUNTIES IN PENNSYLVANIA...

FRANKLIN...ADAMS...CUMBERLAND...PERRY...DAUPHIN...LEBANON...YORK
AND LANCASTER.

A COLD FRONT WILL CROSS THE REGION THIS EVENING. ALTHOUGH SCATTERED
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THROUGH 9 PM...SEVERE
WEATHER IS NO LONGER ANTICIPATED.
Local storm report, Jun 18, 8:49 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
849 PM EDT SUN JUN 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    GAP                       PA   POSSIBLE TORNADO
06/18/00   LANCASTER                      POSSIBLE TORNADO REPORTED
                                          BY PUBLIC. SEVERAL
                                          SIGHTINGS OF FUNNEL.
                                          APPARENT BRIEF
                                          TOUCHDOWN IN A FIELD NEAR
                                          THE TOWN OF GAP.
                                          LIFESPAN 1 TO 2 MINUTES.
                                          NO DAMAGE TO TREES OR

PAJ

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.